Skip to main content

WebM&M: Case Studies

WebM&M (Morbidity & Mortality Rounds on the Web) features expert analysis of medical errors reported anonymously by our readers. Spotlight Cases include interactive learning modules available for CME. Commentaries are written by patient safety experts and published monthly.

Have you encountered medical errors or patient safety issues? Submit your case below to help the medical community and to prevent similar errors in the future.

This Month's WebM&Ms

Update Date: August 5, 2022
Samson Lee, PharmD, and Mithu Molla, MD, MBA | August 5, 2022

This WebM&M highlights two cases where home diabetes medications were not reviewed during medication reconciliation and the preventable harm that could have occurred. The commentary discusses the importance of medication reconciliation, how to... Read More

Have you encountered medical errors or patient safety issues?
Have you encountered medical errors or patient safety issues? Submit your case below to help the medical community and to prevent similar errors in the future.

All WebM&M: Case Studies (30)

1 - 20 of 30 WebM&M Case Studies
Garima Agrawal, MD, MPH, and Mithu Molla, MD, MBA | May 16, 2022

This WebM&M describes two cases involving patients who became unresponsive in unconventional locations – inside of a computed tomography (CT) scanner and at an outpatient transplant clinic – and strategies to ensure that all healthcare teams are prepared to deliver advanced cardiac life support (ACLS), such as the use of mock codes and standardized ACLS algorithms.

Mythili P. Pathipati, MD, and James M. Richter, MD| August 10, 2019
An elderly man had iron deficiency anemia with progressively falling hemoglobin levels for nearly 2 years. Although during that time he underwent an upper endoscopy, capsule endoscopy, and repeat upper endoscopy and received multiple infusions of iron and blood, his primary physician maintained that he didn't need a repeat colonoscopy despite his anemia because his previous colonoscopy was negative. The patient ultimately presented to the emergency department with a bowel obstruction, was diagnosed with colon cancer, and underwent surgery to resect the mass.
Yi Lu, MD, PhD, and Douglas Salvador, MD, MPH| August 8, 2019
A woman with a history of prior spine surgery presented to the emergency department with progressive low back pain. An MRI scan of T11–S1 showed lumbar degenerative joint disease and a small L5–S1 disc herniation. She was referred for physical therapy and prescribed muscle relaxant, non-steroidal anti-inflammatories, and pain relievers. Ten days later, she presented to a community hospital with fever, inability to walk, and numbness from the waist down. Her white blood cell count was greater than 30,000 and she was found to be in acute renal and liver failure. She was transferred to a neurosurgery service at an academic hospital when an MRI revealed a T6–T10 thoracic epidural abscess.
John Betjemann, MD, and S. Andrew Josephson, MD| April 1, 2014
Despite new back pain and worsening symptoms of tingling, pain, and weakness bilaterally, in both hands and feet, a man recently diagnosed with peripheral neuropathy was not sent for further testing after repeated visits to a primary care clinic. By the time neurologists saw him, they diagnosed critical cervical cord compression, which placed the patient at risk for permanent paralysis.
Reza Alaghehbandan, MD, MSc, and Stephen S. Raab, MD| March 1, 2013
A woman with abdominal pain, bloating, and weight loss went to her primary physician, who ordered imaging and a biopsy. Lymph node pathology was reported as Castleman disease. A specialist felt the presentation and test results were atypical for this diagnosis. Further testing revealed adult-onset celiac disease.
Sara N. Davison, MD, MHSc| June 1, 2012
A woman with end-stage renal disease, who often skipped dialysis sessions, was admitted to the hospital with fever and given intravenous opiates for pain. Because her permanent arteriovenous graft was clotted, she had been receiving dialysis via a temporary femoral catheter, increasing her risk for infection. Blood cultures grew yeast; the patient was diagnosed with fungal endocarditis, likely caused by injections of opiates through her catheter.
Margaret Fang, MD, MPH; Raman Khanna, MD, MAS| July 1, 2011
Following hospitalization for community-acquired pneumonia, an elderly man with a history of dementia, falls, and atrial fibrillation is discharged on antibiotics but no changes to his anticoagulation medication. One week later, the patient’s INR was dangerously high.
Eric S. Holmboe, MD| February 1, 2011
A man diagnosed with chronic hepatitis C was treated with interferon and ribavirin by his internist without referral for a liver biopsy or the appropriate blood tests. Treatment was continued for months despite the patient developing pancytopenia and continuing to have a high viral load, raising questions about physicians practicing outside their areas of competency.
Hardeep Singh, MD, MPH; Dean F. Sittig, PhD; Maureen Layden, MD, MPH| November 1, 2010
At two different hospitals, patients were instructed to continue home medications, even though their medication lists had errors that could have led to significant adverse consequences.
Jean L. Holley, MD | October 1, 2010
A man with end-stage renal disease on hemodialysis was dialyzed with equipment that had been inappropriately reused, exposing the patient to another patient's blood numerous times.
Ted Eytan, MD, MS, MPH| October 1, 2008
An elderly, non–English-speaking man with diabetes was admitted to the hospital twice in 8 days due to hypoglycemia. At discharge, the patient was instructed not to take any antidiabetic medications. In between hospitalizations, he saw his primary care physician, who restarted an antidiabetic medication.
Ze'ev Hochberg, MD, PhD| October 1, 2008
Well-child checks failed to determine that the growth of a young immigrant girl was severely behind the curve. At the age of 12, routine lab tests showed a TSH of 834—indicating severe hypothyroidism.
Mitch Rodriguez, MD, MBA; Rebecca Mannel, BS, IBCLC; Donna Frye, RN, MN| September 1, 2008
After several pediatric visits, parents of a newborn with low output and weight loss contact a lactation consultant, who discovered that ankyloglossia (tongue-tie) was preventing the infant from receiving adequate intake from breastfeeding.
A woman with symptoms of sinusitis was given 2 different courses of broad-spectrum antibiotics, neither of which improved her symptoms. Hospitalized for autoimmune hemolysis (presumably from the antibiotic), the patient suffered multiorgan failure and septic shock, and died.
Saul N. Weingart, MD, PhD| August 1, 2006
In the office, a man with diabetes has high blood sugar, and the nurse practitioner orders insulin. After administration, she discovers that she has injected the insulin with a tuberculin syringe rather than an insulin syringe, resulting in a 10-fold overdose.
Elizabeth A. Howell, MD, MPP; Mark R. Chassin, MD, MPP, MPH| May 1, 2006
A woman with a fractured right foot receives spinal anesthesia and nearly has surgery for trimalleolar fracture and dislocation of the left ankle. Only immediately prior to surgery did the team realize that the x-ray was not hers.
Glenn Flores, MD| April 1, 2006
With no one to interpret for them and pharmacy instructions printed only in English, non–English-speaking parents give their child a 12.5-fold overdose of a medication.
Philip Darney, MD, MSc| April 1, 2006
A woman has an intrauterine contraceptive device placed at the time of "her period." A month later it is discovered that she is pregnant, as she had been at the time of the insertion.
Catherine McLean, MD| March 1, 2005
At a routine clinic visit, screening labs are sent for a man with HIV. Not notified of the results, he assumes they are normal. One month later, he develops a classic syphilitic rash.
Anna B. Reisman, MD| December 1, 2004
Feeling "weak" late at night, a patient calls his doctor's office. The covering physician misses a few clues, which might have prompted a different plan.